She was prescribed gabapentin after breast reconstruction surgery following a double mastectomy. After starting the medication, she became depressed to the point of total despair. She said she had never been in such a dark place before, and was terrified. She complained to her doctors, but to no avail. They didn’t know about its potentially severe and dangerous side effects. Finally, another medical professional recognized that she was in dire need of help and she was slowly weaned off the drug.
After hearing my colleague’s horror story and reading the comments to my article, “Gabapentin: The Good, the Bad, and the Ugly,” I decided I needed to write another article on the subject. I felt I should tell my story.
My relationship with my new friend, “Gabby,” started off pretty promising. I began with a 100 mg dose three times per day. I noticed a decrease in pain fairly quickly. That didn’t last long. After a few months, Gabby didn’t seem to be helping at all. My doctor upped the dose. This became a pattern for almost two years, finally resulting in 2,100 mg total per day, with the option of taking another 600 mg daily as needed. Eventually, I was up to 2,700 mg on most days.
During this time, I thought my fibro symptoms were worsening, but didn’t make the connection that it could be side effects from my newfound friend. My hair was breaking off and falling out at a more noticeable rate. The horrid sweating attacks I experienced left me drenched and were almost more than I could handle. I began having worsening muscle pain and weakness. I was even more lethargic than before. I knew that I would get progressively worse as I aged, but the speed at which it started to accelerate shook me to my core.
I finally started to think there may be a connection between these worsening symptoms and my gabapentin use when my physical therapist discovered I was on it. He was very blunt. He told me I should not be taking this drug at all. He said the key to dealing with my fibro symptoms was movement, not drugs.
But I was hesitant to break up with Gabby just yet. We had some good times together and I was afraid of how I was going to cope without it. Even though my symptoms were worsening, I still valued Gabby for how it controlled my nerve pain. But was it worth it in the long run? Would the side effects outweigh the benefits of the drug?
Finally, after an incident at work — where involuntary eye-rolling got me in trouble — I decided it was time to do something before it got any worse. However, when I tried to go cold turkey, I found how habit-forming this drug really is. Just cutting out 300 mg a day from one dose knocked me on my butt. The headache was brutal. I decided to see my doctor before attempting this again.
Luckily, she agreed that it was time for me to break up with Gabby, but to do it by dropping 100 mg each dose instead of 300 mg. Even so, I still had some pretty bad withdrawal symptoms. I missed two full days of work with the chills, sweats, body aches, and a major headache. It was pretty much like having a flare on steroids.
If you haven’t tried Gabby, but have been thinking about it, I recommend first having a serious conversation with your physician about the pros and cons and potentially dangerous side effects. After my and my coworker’s experiences, and with what I’ve read in online support groups, I could never give this drug a positive recommendation. I thought it was my savior until it became my downfall.
Editor’s Note: As with all diseases and medications, each patient’s experience can be different. For gabapentin, it’s worth reviewing all of the U.S. Food and Drug Administration’s information about the therapy’s pharmacology, adverse effects, clinical trials, and withdrawal effects. That information, and more, is available here.
Gabapentin is an anticonvulsant medication used in the treatment of both epilepsy and fibromyalgia, among other conditions. Its labeling includes an FDA warning (under “counterindications” on page 10) about suicidal behavior and ideation that notes, “Antiepileptic drugs (AEDs), including Neurontin, increase the risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Patients treated with any AED for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, and/or any unusual changes in mood or behavior.”
Suicidal thoughts or actions occur in about 1 out of 500 people taking Neurontin, according to the FDA. It adds that any of these behaviors should be immediately reported to healthcare providers.
The FDA also discusses withdrawal, noting that antiepileptic drugs should not be abruptly discontinued.
The most frequent adverse effects in adults are dizziness, somnolence, and peripheral edema. Others include difficulty with speaking, amnesia, tremor, double vision, and unusual eye movement.
Note: Fibromyalgia News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Fibromyalgia News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to fibromyalgia.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?